Arkansas, 2019

Damaging Wind in Arkansas, August 7, 2019

August 7, 2019 · NWS TSA · 1 event in 1 county or zone

A complex of thunderstorms that developed across eastern Kansas and southwestern Missouri, moved southeast into northwestern Arkansas during the afternoon of the 7th. The storms were weakening as they moved into the area, however, one storm did produce severe winds in west central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A complex of thunderstorms that developed across eastern Kansas and southwestern Missouri, moved southeast into northwestern Arkansas during the afternoon of the 7th. The storms were weakening as they moved into the area, however, one storm did produce severe winds in west central Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 7, 2:41 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 7, 2:41 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
341 PM CDT Wed Aug 7 2019

.DISCUSSION...
Isolated to scattered thunderstorms continue to fester along
outflow boundary that currently extends from roughly Enid to
Muskogee to Ozark. Environment will continue to be supportive of
locally strong wind gusts but the overall severe weather threat
for the remainder of the afternoon is slim. North of the boundary,
temperatures have dropped into the upper 80s and even 70s across
far northeast OK, providing some welcome relief from the heat.
Will be able to trim a few more counties out of the Heat Advisory
prior to forecast issuance as a result. This boundary will stall
later this evening with at least modest warm advection maintaining
a slight chance of storms through the evening.

Another complex of storms likely will develop to our north within
axis of stronger elevated instability, potentially working its way
farther to the southwest Thursday morning. This also will
suppress the heat north of I-40, but a heat advisory will be
issued for roughly I-40 south Thursday afternoon with values in
the 105-108 range likely. A similar pattern will hold through
Friday with the subtropical ridge being suppressed far enough west
to allow a few impulses in moderate NW flow to keep chances of
showers and thunderstorms going through that time. At this time
the greatest potential for more widespread storms over a larger
part of the forecast area will be Thursday night, with a decent
signal at least for an axis of heavy rainfall. A Flash Flood Watch
may eventually be necessary for this time frame for parts of NE
OK and NW AR. This also will result in a continuation of cooler
temps.

By the weekend the ridge is expected to strengthen again with mid
level height rises resulting in decreasing storm chances and a
return to excessive heat and humidity. There remains some
potential for another frontal boundary to move into the area by
the middle of next week, with forecast generally following the
National Blend of Models for next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  93  74  90 /  30  40  60  40
FSM   77  94  76  90 /  20  30  50  50
MLC   78  96  77  92 /   0  20  40  30
BVO   73  90  73  87 /  40  50  60  40
FYV   71  87  71  84 /  30  40  60  60
BYV   70  88  71  86 /  30  60  70  60
MKO   76  93  74  90 /  20  30  60  40
MIO   71  87  71  86 /  40  60  70  50
F10   77  96  75  93 /  10  20  50  30
HHW   77  96  78  92 /   0  10  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-064>066-
     070>076.

     Heat Advisory from 1 PM to 7 PM CDT Thursday for OKZ049-053-065-
     066-071-073>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ019-020-029.

     Heat Advisory from 1 PM to 7 PM CDT Thursday for ARZ029.

&&

LONG TERM....14
Hazardous weather outlook, Aug 7, 11:44 AM CST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1244 PM CDT Wed Aug 7 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1244 PM CDT Wed Aug 7 2019

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Mainly Far Northeast Oklahoma and Far Northwest Arkansas.
    ONSET...This Afternoon, and again after midnight.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far Northeast Oklahoma and Far Northwest Arkansas.
	ONSET...This Afternoon.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Much of Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated showers and storms associated with an outflow boundary
will impact parts of far northwest Arkansas and possible far
northeast Oklahoma this afternoon. A limited severe weather threat
will exist with these storms, primarily in the form of damaging
winds.

Hot and humid conditions will prevail today outside of
thunderstorm areas, including areas ahead of the outflow boundary.
Ahead of this feature, afternoon heat index values ranging from
105 to 110 degrees across much of eastern Oklahoma and west
central Arkansas.

Late tonight, a weak frontal boundary will approach the area from
the north, allowing thunderstorm chances to increase across parts
of northeast Oklahoma and northwest Arkansas. An isolated strong
to severe storm will be possible, mainly after midnight. Locally
heavy rainfall will also be possible with any storms this
afternoon and tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...Dangerous Heat Potential
        ...Heavy Rain Potential.
FRIDAY through TUESDAY...Thunderstorm Potential...Dangerous Heat Potential.

EXTENDED DISCUSSION...
The frontal boundary will remain in the vicinity through late Saturday,
continuing the chances for showers and thunderstorms. Another
frontal boundary may approach the area early next week, with
shower and thunderstorm chances returning by late Monday
and into Tuesday.

Hot and humid conditions will prevail south of the frontal
boundaries, with afternoon heat index values nearing or exceeding
105 degrees each afternoon.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 7, 1:52 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
252 PM CDT Wed Aug 7 2019

ARZ011-020-072030-
Madison AR-Franklin AR-
252 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 330 PM CDT...

At 252 PM CDT, a strong thunderstorm was located over St. Paul,
moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
St. Paul...                       Saint Paul...
Pettigrew...                      Witter...
Boston...                         Dutton...
Red Star...                       Combs...
Weathers...                       Brashears...
Patrick...

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Arkansas.

LAT...LON 3596 9347 3595 9347 3595 9349 3593 9349
      3592 9351 3588 9351 3588 9352 3576 9352
      3577 9370 3566 9370 3585 9389 3604 9350
      3600 9345 3597 9345
TIME...MOT...LOC 1952Z 311DEG 23KT 3583 9374
Special weather statement, Aug 7, 2:30 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Tulsa OK
330 PM CDT Wed Aug 7 2019

ARZ020-072130-
Franklin AR-
330 PM CDT Wed Aug 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 430 PM
CDT...

At 329 PM CDT, a strong thunderstorm was located over Cass, moving
south at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Ozark...                          Altus...
Branch...                         Denning...
Wiederkehr Village...             Cass...
Caulksville...                    Jethro...
Etna...                           Barnes...
Alix...                           Redding...
Watalula...                       Meg...
Toney...                          Peter Pender...
Turners Bend...                   Cecil...
Lonelm...                         Taft...

This includes Interstate 40 in Arkansas between mile markers 28 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
      3532 9392 3527 9392 3527 9399 3573 9396
      3573 9391 3575 9389 3576 9370
TIME...MOT...LOC 2029Z 351DEG 18KT 3567 9382

The radar

The Western Arkansas radar (KSRX), 59 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 7, 2:59 PM CST
Where
Franklin County, 0.56 mi W of Sutherland Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.530, -93.780

Thunderstorm wind gusts to 60 mph were estimated northeast of Ozark.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850059.